MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-5-10-3D
Medical Device Problem Codes Detachment of Device or Device Component (2907); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that there was a break between the coil and the push rod, and the pusher was kinked/broken.There was no friction or difficulty during delivery, and a continuous flush had been administered.The implant coil was damaged, and the device was replaced.The patient did not experience any injury or complications.The devices were prepared according to the instructions for use (ifu).The patient was undergoing treatment for an unruptured, saccular aneurysm located in the posterior communicating artery.The max diameter was 8.45 mm, and the neck diameter was 4.2 mm.The patient's blood flow was normal, and the vessel tortuosity was minimal.
 
Additional Manufacturer Narrative
Product analysis findings: the implant coil was returned already detached and within the opened axium inner pouch.The opened axium outer carton was also returned for analysis.The unknown micro catheter involved in the event was not returned for analysis.The actuator interface, positive load indicator, coupler tube, and break indicator were found to be intact.There is no evidence of any detachment attempts by mechanical or manual methods.No damages or irregularities were found with the pusher.The coin was present and against the lumen stop.The shield coil was found intact.The retainer ring was found damaged (ovalized).The inner diameter of the retainer ring was measured to be 0.051¿ which is not within specification.The shield coil was removed, and the release wire was found extending out of the retainer ring ~0.005¿ which is within specification.The detached implant coil was found intact with no stretching and no damages.The detach element was found intact.The detach element ball outer diameter was measured to be 0.0039¿, which is within specification.No other damages or anomalies were found.Based on the device analysis and reported information, the customer¿s report of ¿pusher kink¿ and ¿coil kink/damage¿ could not be confirmed.No damages were found with either the pusher or the implant coil.The customer report of premature detachment was confirmed; as the axium coil was returned with no evidence of detachment attempts, while the implant coil was already detached.The likely cause of the detachment was the ovalization of the retainer ring hole.Usually this is indicative of manipulation of the device against resistance.However, no other common evidence of resistance was found, such as damage/stretching of the implant coil or kinking of the pusher.There is a possibility that the event could be related to a potential manufacturing issue and a device history review was performed.The review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.Furthermore, the inner diameter of the retainer rings are 100% inspected in-process.Therefore, the cause of the retainer ring damage could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received indicated there were no issues that resulted in the damage found, and the catheter model was unknown.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11113505
Report Number2029214-2021-00006
Device Sequence Number3609044
Product Code KRD
UDI-Device Identifier00847536029996
UDI-Public00847536029996
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/06/2023
Device Model NumberQC-5-10-3D
Device Catalogue NumberQC-5-10-3D
Device Lot NumberB036431
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/04/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/02/2021
Supplement Date Received by Manufacturer01/11/2021
02/19/2021
Initial Report FDA Received Date01/04/2021
Supplement Report FDA Received Date02/04/2021
03/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age34 YR
Patient Weight65